Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 25, NWS Brownsville, TX

May 2, 20097 counties in Texas

NWS Brownsville, TX issued this red flag warning at May 2, 2009, 3:15 AM CDT for 7 counties in Texas. It took effect at May 2, 2009, 11:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 2, 2009, 3:15 AM CDT (08:15 UTC)
In effect from
May 2, 2009, 11:00 AM CDT
Expired
May 2, 2009, 7:00 PM CDT
In force
8 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 105 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2009-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2009-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-527 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 020815
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 AM CDT SAT MAY 2 2009

TXZ248-020915-
/O.CAN.KBRO.FW.A.0024.090502T1400Z-090503T0100Z/
ZAPATA-
315 AM CDT SAT MAY 2 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS CANCELLED THE
FIRE WEATHER WATCH...PREVIOUSLY IN EFFECT FOR ZAPATA COUNTY. 

SURFACE WINDS ARE NOT EXPECTED TO REACH RED FLAG WARNING CRITERIA
WITHIN ZAPATA COUNTY TODAY. THUS...THE FIRE WEATHER WATCH HAS BEEN
CANCELLED...AND A RED FLAG WARNING WILL NOT BE ISSUED AT THIS TIME.

$$

TXZ249>255-021615-
/O.UPG.KBRO.FW.A.0024.090502T1400Z-090503T0100Z/
/O.NEW.KBRO.FW.W.0025.090502T1600Z-090503T0000Z/
JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
315 AM CDT SAT MAY 2 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR INLAND CAMERON...INLAND WILLACY...KENEDY...
HIDALGO...BROOKS...STARR...AND JIM HOGG COUNTY. 

STRONG SURFACE WINDS WILL COMBINE WITH ABUNDANT CURED FUELS AND
LOW RELATIVE HUMIDITY VALUES TO PRODUCE A HIGH RISK OF WILDFIRES
LATE THIS MORNING THROUGH LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

TXZ256-257-021615-
/O.NEW.KBRO.FW.W.0025.090502T1600Z-090503T0000Z/
COASTAL WILLACY-COASTAL CAMERON-
315 AM CDT SAT MAY 2 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING FOR COASTAL CAMERON AND COASTAL WILLACY COUNTY. 

STRONG SURFACE WINDS WILL COMBINE WITH ABUNDANT CURED FUELS AND
LOW RELATIVE HUMIDITY VALUES TO PRODUCE A HIGH RISK OF WILDFIRES
LATE THIS MORNING THROUGH LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

TOMASELLI
1 follow-up statement
000 
WWUS84 KBRO 021700
RFWBRO

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1200 PM CDT SAT MAY 2 2009

TXZ249>257-030000-
/O.CON.KBRO.FW.W.0025.000000T0000Z-090503T0000Z/
JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
1200 PM CDT SAT MAY 2 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING.

STRONG SURFACE WINDS WILL COMBINE WITH ABUNDANT CURED FUELS AND
LOW RELATIVE HUMIDITY VALUES TO PRODUCE A HIGH RISK OF WILDFIRES
THROUGH LATE THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

65

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at May 1, 8:22 PM CDT, 6 hours 53 minutes earlier.

Area forecast discussion, May 1, 8:22 PM CDT, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
822 PM CDT FRI MAY 1 2009

.DISCUSSION...WINDS ARE DYING DOWN ONCE AGAIN THIS EVENING AFTER
ANOTHER WINDY DAY. SUSTAINED SOUTHEAST TO SOUTH WINDS OF 20 TO 30
MPH WITH GUSTS UP TO 40 MPH WERE NOTED AT SEVERAL SITES TODAY...
INCLUDING BROWNSVILLE...HARLINGEN AND MCALLEN. A HEAT LOW OVER
THE WESTERN CWA AND FARTHER WEST INTO MEXICO INTERACTED WITH GULF
OF MEXICO HIGH PRESSURE TO TIGHTEN UP THE GRADIENT. AMPLE SUN
PERMITTED GOOD MIXING IN THE LOWER ATMOSPHERE AND WARMER THAN
NORMAL TEMPERATURES AS WELL. AFTERNOON CONVECTION THAT FIRED TO
THE WEST OVER MEXICO AND UP TOWARD THE BIG BEND IS A LITTLE MORE
ACTIVE THIS EVENING...BUT APPEARS TO EITHER BE WEAKENING OR NOT A
THREAT. RESIDUAL HIGH CLOUDS WILL MOVE OVERHEAD TONIGHT. LOW
CLOUDS WILL ALSO MOVE ASHORE FROM THE GULF.

THE INHERITED FORECAST IS IN GOOD SHAPE. THE LATEST GUIDANCE IS
HINTING AT STRONG SOUTHEAST TO SOUTH WINDS TOMORROW...AND WHEN
COMBINED WITH DRY FUELS AND BORDERLINE RELATIVE HUMIDITY... HAS
PROMPTED A FIRE WEATHER WATCH. PRESSURE FALLS OVER WEST TEXAS
AHEAD OF AN APPROACHING SHORT WAVE TROUGH WILL INTERACT WITH GULF
HIGH PRESSURE TO GENERATE THE HIGHER WINDS. THE HEAT LOW TO THE
WEST WILL ALSO BE A PLAYER. A DISSIPATING COLD FRONT PUSHING SOUTH
ON MONDAY MAY PROVIDE A FOCUS FOR A SHOWER OR THUNDERSTORM DURING
THE DAY.
&&

.PREV DISCUSSION... /ISSUED 145 PM CDT FRI MAY 1 2009/ ...THE
PRESSURE GRADIENT HAS RELAXED SLIGHTLY TODAY CAUSING JUST BREEZY
WINDS FOR MOST OF DEEP SOUTH TEXAS. BRO SOUNDING THIS MORNING
SHOWED A PRECIP WATER OF 1.32 AND A K-INDEX OF 14. A LOW PRESSURE
SYSTEM WILL MOVE ACROSS NORTH TEXAS ON SATURDAY CAUSING WINDS TO
INCREASE RAPIDLY. A WIND ADVISORY AND A RED FLAG WARNING ARE
POSSIBLE OVER PORTIONS OF DEEP SOUTH TEXAS ON SATURDAY. A FIRE
WEATHER WATCH HAS ALREADY BEEN ISSUED FOR SATURDAY. TEMPERATURES
WILL BE ABOVE NORMAL FOR THIS TIME OF YEAR. WINDS WILL DECREASE
SLIGHTLY ON SUNDAY AS THE LOW PRESSURE SYSTEM MOVES ACROSS NORTH
TEXAS. A WEAK COLD FRONT EXTENDING FROM THAT LOW PRESSURE SYSTEM
WILL MOVE THROUGH THE AREA ON MONDAY CAUSING POSSIBLE ISOLATED
SHOWERS OR THUNDERSTORMS. TEMPERATURES WILL BE SLIGHTLY BELOW
NORMAL ON MONDAY IN THE WAKE OF THE FRONT. SLIGHTLY LESS WINDS ARE
EXPECTED AS THE PRESSURE GRADIENT WILL RELAX SOMEWHAT BY THE
BEGINNING OF NEXT WEEK. A DRIER AND MORE STABLE WEATHER PATTERN
WILL BE IN STORE FOR DEEP SOUTH TEXAS BY THE MIDDLE OF NEXT WEEK.
&&

.MARINE...SEAS WERE NEAR 5 FEET WITH SOUTHEAST WINDS NEAR 14 KNOTS
AT BUOY020 THIS EVENING. WINDS ARE EXPECTED TO INCREASE OFFSHORE THE
LOWER TX COAST TONIGHT AS THE PRESSURE GRADIENT TIGHTENS ACROSS THE
WESTERN GULF OF MEXICO. WILL CONTINUE SCA OFFSHORE TONIGHT AND FOR
THE LAGUNA MADRE SATURDAY AS THE GRADIENT REMAINS TIGHT ACROSS THE
LOWER TX COAST.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
MOSTLY CLEAR SKIES ACROSS DEEP SOUTH TX THIS EVENING. MVFR
CONDITIONS ARE EXPECTED TO DEVELOP TONIGHT AS LOW CLOUDS DEVELOP
AROUND 2500FT. CEILINGS SHOULD IMPROVE AFTER 15Z AS WINDS INCREASE
WITH DIURNAL HEATING. A LOW LEVEL JET IS PROGGED TO DEVELOP ACROSS
THE LOWER TX COAST TONIGHT AND LOW LEVEL WIND SHEAR MAY DEVELOP
BEFORE 15Z.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  77  89  79  92 /   0   0   0   0
BROWNSVILLE          75  90  78  93 /   0   0   0   0
HARLINGEN            75  93  77  95 /   0   0   0   0
MCALLEN              75  95  76  98 /   0   0   0   0
RIO GRANDE CITY      74 100  74 100 /   0   0   0   0
SOUTH PADRE ISLAND   75  84  76  86 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SATURDAY
     EVENING FOR TXZ248>255.

GM...SMALL CRAFT ADVISORY FROM 7 AM TO 7 PM CDT SATURDAY FOR GMZ130-
     132-135.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT SATURDAY FOR GMZ150-155-170-
     175.

&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/61
Hazardous weather outlook, May 1, 8:25 PM CDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
825 PM CDT FRI MAY 1 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-021100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
825 PM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

SURFACE LOW PRESSURE OVER WEST TEXAS AND HIGH PRESSURE ACROSS THE
EASTERN GULF OF MEXICO WILL CONTINUE TO PROVIDE A TIGHT PRESSURE
GRADIENT ACROSS THE WESTERN GULF OF MEXICO. A SMALL CRAFT ADVISORY
IS IN EFFECT ACROSS THE OFFSHORE GULF OF MEXICO COASTAL WATERS
TONIGHT. THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF
DEEP SOUTH TEXAS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A SMALL CRAFT ADVISORY IS IN EFFECT ACROSS THE LAGUNA MADRE
FROM 7 AM THROUGH 7 PM CDT SATURDAY. A SMALL CRAFT ADVISORY IS IN
EFFECT ACROSS THE OFFSHORE GULF OF MEXICO COASTAL WATERS ON
SATURDAY AND WILL LIKELY BE EXTENDED THROUGH SUNDAY NIGHT. A
FIRE WEATHER WATCH IS IN EFFECT ACROSS INLAND CAMERON AND WILLACY
COUNTIES AND ZAPATA...JIM HOGG...STARR...BROOKS...HIDALGO AND
KENEDY COUNTIES SATURDAY MORNING THROUGH SATURDAY EVENING. THERE
WILL LIKELY BE A HIGH RISK OF RIP CURRENTS ALONG THE BEACHES OF
DEEP SOUTH TEXAS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MARTIN/CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:49 AM CDTWind AdvisoryBROCameron, Hidalgo, Kenedy, Willacy14 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.